Heavy Snow, North Central Oregon
- When
- January 24, 7:00 AM PST to 3:00 PM PST
- Where
- North Central Oregon forecast zone
- Reported by
- Trained Spotter
A moist Pacific disturbance brought heavy snowfall to northcentral and central Oregon. 5), 5 miles west of LaPine (5), 4 miles west northwest of LaPine (12), and 3 miles north northeast of Sisters (5).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A moist Pacific disturbance brought heavy snowfall to northcentral and central Oregon. Snowfall amounts in inches included Camp Sherman (7), Clear Lake SnoTel (5), 2 miles southwest of Sisters (5.5), 5 miles west of LaPine (5), 4 miles west northwest of LaPine (12), and 3 miles north northeast of Sisters (5).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 24, 3:35 AM PST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 335 AM PST SUN JAN 24 2010 UPDATED AVIATION DISCUSSION .SHORT TERM...TODAY THROUGH MONDAY NIGHT...A WEAK RIDGE OVER THE AREA WILL BE PUSHED OFF TO THE EAST TODAY AS ANOTHER PACIFIC STORM BEGINS TO MOVE INTO THE AREA. AM ALREADY BEGINNING TO SEE RADAR RETURNS ALONG THE COAST AND EXPECT THAT SNOW SHOWERS WILL BEGIN TO MOVE INTO CENTRAL OREGON AN HOUR OR TWO AFTER SUNRISE. CENTRAL AND NORTH CENTRAL OREGON SHOULD SEE A QUICK BURST OF SNOWFALL WITH THE SYSTEM THIS MORNING. AS IT MOVES ACROSS THE AREA TODAY SNOW LEVELS WILL RISE FROM 2000 TO 2500 FEET NOW TO 3500 FEET BY TONIGHT. THIS WILL HAVE SNOW CHANGE OVER TO RAIN IN MOST LOCATIONS BUT AM CONCERNED THAT SNOW WILL HANG ON LONG ENOUGH TO REACH ADVISORY LEVELS ABOVE 4000 FEET. SNOW AMOUNTS ARE MARGINAL FOR AN ADVISORY BUT WILL ISSUE ONE FOR CENTRAL OREGON...NORTH CENTRAL OREGON AND THE OCHOCO-JOHN DAY HIGHLANDS THROUGH TOMORROW MORNING. MAY ALSO NEED ADVISORIES FOR THE WASHINGTON CASCADES ZONES BUT WILL HOLD OFF FOR NOW. MODEL PRECIPITATION AMOUNTS ARE IN SOME DISAGREEMENT AND WILL LET DAY SHIFT SEE WHICH MODEL IS HANDLING THIS SYSTEM THE BEST. TEMPERATURES WILL GENERALLY BE IN THE 30S BUT SOUTHERLY WINDS AHEAD OF THE FRONT SHOULD ALLOW THE COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS TO WARM INTO THE LOWER TO MID 40S. BY THE AFTERNOON THE PRECIPITATION SHOULD REACH FROM YAKIMA TO HEPPNER TO UKIAH AND TONIGHT IT WILL SPREAD TO THE REST OF THE AREA. PRECIPITATION AMOUNTS SHOULD BE FAIRLY GENEROUS WITH THIS SYSTEM WITH MOST LOWLAND LOCATIONS SEEING A COUPLE OF TENTHS OF LIQUID PRECIPITATION. THE YAKIMA AND KITTITAS VALLEY COULD SEE A COUPLE OF INCHES OF SNOW BUT BELIEVE THEY WILL STAY BELOW ADVISORY LEVELS. ON MONDAY...ACTIVITY WILL TAPER OFF BUT THE AREA WILL STILL HAVE A CHANCE OF MAINLY RAIN WITH SNOW ABOVE 3500 TO 4000 FEET. TEMPERATURES WILL BE IN THE MID 30S TO MID 40S. MONDAY NIGHT WILL SEE A FEW ADDITIONAL IMPULSES FOR A CHANCE OF SNOW IN THE MOUNTAINS WITH THE LOWER ELEVATIONS DRYING OUT. PERRY .LONG TERM...TUESDAY THROUGH SUNDAY...RAIN AND SNOW SHOWERS WILL CONTINUE ON TUESDAY AS A WEAK TROUGH PASSES OVER THE AREA. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY...ALLOWING THE SHOWERS TO TAPER OFF BY WEDNESDAY AFTERNOON. MOSTLY DRY CONDITIONS WILL CONTINUE ON THURSDAY. HOWEVER...ANOTHER STORM SYSTEM APPROACHING THE PACIFIC COAST COULD SEND A ENOUGH MOISTURE OVER THE CASCADES FOR RAIN AND SNOW ALONG THE EASTERN SLOPES. BY FRIDAY AND SATURDAY...ALL AREAS SHOULD SEE A CHANCE OF PRECIPITATION...BUT SNOW LEVELS WILL LIKELY REMAIN HIGH ENOUGH TO PRECLUDE SIGNIFICANT LOW LEVEL SNOW ACCUMULATIONS. ANOTHER RIDGE IS THEN FORECAST TO DEVELOP ON SUNDAY...WHICH WILL CAUSE SHOWERS TO DISSIPATE. 82 && .AVIATION...12Z TAFS...WINDS WILL BE LIGHT AND WILL GENERALLY RANGE FROM 5 TO 10 KTS. PRECIPITATION WILL BEGIN TO AFFECT TAF KRDM THIS MORNING WITH CONDITIONS DECREASING TO IFR OR MVFR IN LOWERED CEILINGS AND VISIBILITY IN RAIN/SNOW. ELSEWHERE...VFR CONDITIONS SHOULD PERSIST THROUGH THIS AFTERNOON EVEN THOUGH CLOUDS WILL INCREASE AND THICKEN AND LOWER THROUGHOUT THE DAY. RAIN WILL BE POSSIBLE AT KDLS BY 21Z...AND AT KYKM...KPSC...KALW AND KPDT AFTER 25/00Z. MVFR OR LOWER CONDITIONS WILL THEN BE POSSIBLE IN RAIN THROUGH MONDAY MORNING. 82 && .PRELIMINARY POINT TEMPS/POPS... PDT 45 33 44 33 / 10 60 50 20 ALW 46 36 46 35 / 10 60 50 30 PSC 45 33 45 32 / 10 70 40 10 YKM 40 30 41 30 / 20 80 50 20 HRI 44 33 45 33 / 10 60 40 10 ELN 39 30 40 29 / 20 80 60 20 RDM 38 31 42 26 / 60 70 40 30 LGD 39 33 41 30 / 10 60 50 30 GCD 40 34 43 32 / 40 70 40 40 DLS 41 33 43 33 / 50 80 60 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : YELLOW MONDAY : YELLOW TUESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 83/82/82
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
552 AM PST SUN JAN 24 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-251330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
523 AM PST SUN JAN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH
CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
ANOTHER STORM SYSTEM WILL IMPACT THE AREA TODAY AND TONIGHT BRINGING
RAIN IN THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS AND
SNOW OR A RAIN/SNOW MIX ELSEWHERE. 2 TO 6 INCHES OF SNOW ABOVE 3500
FEET ARE EXPECTED IN CENTRAL AND NORTH CENTRAL OREGON AND THE
OCHOCO-JOHN DAY HIGHLANDS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED
FOR THAT AREA. SEE PRODUCT PDXWSWPDT FOR MORE DETAILS. SEVERAL
INCHES OF SNOW ARE ALSO POSSIBLE TONIGHT ALONG THE EAST SLOPES OF
THE CENTRAL AND SOUTHERN WASHINGTON CASCADES AND THE KITTITAS AND
YAKIMA VALLEYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW MONDAY
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
RAIN AND SNOW FROM THE SYSTEM ARRIVING TODAY WILL LINGER ON MONDAY
AND BRING UP TO A COUPLE OF INCHES OF ADDITIONAL SNOW TO EASTERN
OREGON MOUNTAINS. UNSETTLED CONDITIONS WILL CONTINUE THROUGH TUESDAY
WITH LIGHT AMOUNTS OF RAIN AND SNOW EXPECTED. THE AREA WILL SEE A
BREAK WITH FAIR AND DRY CONDITIONS ON WEDNESDAY AND THURSDAY BEFORE
ANOTHER WEATHER SYSTEM BRINGS MORE RAIN AND SNOW FRIDAY AND
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203104, 203103.